Reply
Honored Contributor
Posts: 10,993
Registered: ‎03-13-2010

Are there any Pharmacists here? I would like to ask a question, please!

I can't seem to get a straight answer from anyone on this and it's very important.  I have allergies to certain antibiotics -- they cause me to break out in horrible rashes.

 

I was told years ago not to take macrobids or macrolides.  I thought this was one and the same.  But I was recently told by a pharmacist that this is not true.  I was told that a macrobid is one drug - one antibiotic.  And -- that macrolides are a whole series of drugs - antibiotics.  And that just because you are allergic to one macrobid does not mean you are allergic to them all.  No doctor has ever cleared this up for me.  And now I am even more confused.  

 

This if very important, as being given a wrong antibiotic could potentially be life threatening, or at the very least cause a person to have a very uncomfortable reaction.

 

If there is a pharmacist who posts here and could give me an answer, I would appreciate it.

 

As I said, I go to many doctors for many conditions and they have never really clarified this for me.  When I have said -- well, I have an allergy to macrobids or lids, they just so o.k.  They never ask me --- well, which one or say to me, there is a difference or anything.  

 

If anyone could help, I'd appreciate it.  I can't find anything on-line and I have looked.

 

Thanks so much.  

 

 

"A day without sunshine is like, you know, night." - Steve Martin
Trusted Contributor
Posts: 1,255
Registered: ‎03-10-2010

Re: Are there any Pharmacists here? I would like to ask a question, please!

Both my sons are pharmacists. I will ask them your question & let you know what they say.

Trusted Contributor
Posts: 1,255
Registered: ‎03-10-2010

Re: Are there any Pharmacists here? I would like to ask a question, please!

Yes, Macrobid and macrolides are different.

Macrobid is a brand name for a single antibiotic- nitrofurantoin. This antibiotic is really only effective to treat urinary tract infections. 

Macrolides are an entire class of antibiotics. They include azithromycin (brand name Zithromax or Zpak), erythromycin (brand name Erytabs or Emycin), and clarithromycin (brand name Biaxin). These antibiotics an be used for a variety of different conditions- urinary tract infections, sinus infections, and lung infections are some of the more common uses.

Hope this helps-Tribefan's son.

Honored Contributor
Posts: 10,993
Registered: ‎03-13-2010

Re: Are there any Pharmacists here? I would like to ask a question, please!

@Tribefan

 

Thank you, you are most kind!

"A day without sunshine is like, you know, night." - Steve Martin
Honored Contributor
Posts: 10,993
Registered: ‎03-13-2010

Re: Are there any Pharmacists here? I would like to ask a question, please!

@Tribefan

 

Thank you and your son for giving me some information.  This does clear up some of my confusion.  I still am not clear though if you are allergic to  one whether this means you are allergic to the whole "class."?  I guess I will attempt again to find out from my doctors.  I have found out more here than I have from my doctors!  Thank you so much and I appreciate your help!!!!!  

"A day without sunshine is like, you know, night." - Steve Martin
Trusted Contributor
Posts: 1,255
Registered: ‎03-10-2010

Re: Are there any Pharmacists here? I would like to ask a question, please!

My son says it would depend on the allergy. Generally as a precaution they would assume you are allergic to the entire class of drug.

Respected Contributor
Posts: 3,465
Registered: ‎03-15-2010

Re: Are there any Pharmacists here? I would like to ask a question, please!

For original poster, you really need to get this cleared up and be able to document your reaction.

 

Hard lesson recently learned.........

a family friend was hospitalized in ICU very, very sick and had several meds noted as allergies in her medical record.  The infectious disease doctors had a horrible time trying to find a medication to treat her effectively.  FINALLY - we were able to reach a relative who explained some of the meds made her very nauseous!  Hardly an allergy!!!  In the meantime she lost almost 4 days of valuable treatment time and had some organ damage while the infection raged on.

Apparently she had told a Dr somewhere she was 'allergic' to a bunch of meds and was it is in her electronic chart from there it traveled everywhere.

Honored Contributor
Posts: 30,631
Registered: ‎03-09-2010

Re: Are there any Pharmacists here? I would like to ask a question, please!

@AngelPuppy1

When I visit a doctor's office these days, if the doctor says 
"I'm going to prescribe an antibiotic for this infection" I ask "which one?" 

They always turn to me and say "why? are you allergic to anything?"

And then I tell them what I know and they ask questions.

If it is "throat-closing" or "rash" they RX something else, if available HTH

~Have a Kind Heart, Fierce Mind, Brave Spirit~
Honored Contributor
Posts: 52,990
Registered: ‎03-29-2012

Re: Are there any Pharmacists here? I would like to ask a question, please!

@AngelPuppy1

I am also allergic to Macrobid.Cat Sad

 

I went through allergy testing and it was discovered that I am allergic to penicillin.  When I had my sinus surgery, in the same practice where I have my allergist, I was prescribed an antibiotic and filled it the day before surgery.  When I picked it up, it was purple and black capsules, which I had never seen before.  I read the pamphlet, and it said that it is in the same family of antibiotics like penicillin.  I called the pharmacist, since my file was flagged for having a penicillin allergy.  He said that it was uncommon to have a reaction.  I mentioned on the morning of surgery that I had an allergy to penicillin, and I was concerned about the choice of that antibiotic.  My surgeon said that about 10% of people have a reaction.

 

Guess what happened?!Cat Mad

 

 

Trusted Contributor
Posts: 1,255
Registered: ‎03-10-2010

Re: Are there any Pharmacists here? I would like to ask a question, please!

My younger son has also weighed in on the issue. He specializes in infectious diseases.

His response follows:

 

It’s very important to know exactly which antibiotic you reacted to. MicroBID is the brand name for an antibiotic called nitrofurantoin - it is pretty much exclusively used for the treatment of urinary tract infections (UTIs) and doesn’t have much utility for anything else. Macrolides, however, are a class of related antibiotics with a variety of different uses. The most commonly used members of this class are erythromycin, clarithromycin, and azithromycin. Azithromycin is probably used most frequently for upper respiratory tract infections and may be referred to as a “Z-pack.” We don’t tend to use erythromycin or clarithromycin much anymore - mostly for acne, tuberculosis, and sometimes skin infections or respiratory tract infections if the patient has an allergy to preferred antibiotics (most commonly, penicillin allergy)

MacroBID is not structurally related to macrolides in any way, and I would not expect any degree of cross-reactivity. If someone reacts to both medications, this could be by chance or their immune system is hypersensitive to many foreign substances introduced to the body. For this reason, it is important to know which drug you reacted to. Details of the reaction are important in distinguishing between life-threatening truly immune mediated reactions compared to mild rashes and even intolerances. Doctors often do not ask any questions further than “what are you allergic to?” because they are typically not equipped to determine the severity and likelihood of having another similar reaction to a related drug (unless of course, it is an allergist).

It sounds like this rash was unpleasant and of course, you would not want to experience it again. My advice would be:
1. Try to figure out exactly what antibiotic you reacted to. Call your pharmacy, they should have record of what you have picked up there. If you were taking it for a UTI, chances are it was MacroBID (nitrofurantoin) which isn’t really similar to any other antibiotics out there, and wouldn’t expect to cross-react.

2. Details of the reaction!
- Was the rash itchy? What did it look like (maculopapular vs. hives - you can google these for images)? - These questions will help determine severity of the reaction and if a re-challenge can be considered. Hives are more likely to occur again, and can be more severe the second time. A maculopapular or “drug rash” may not happen again, or would be of similar or less severity.
- Did you have any shortness of breath or swelling of the face/throat? (this would indicate a serious reaction and you would want to avoid all members of that antibiotic class)
- How long after you took the first dose did this occur? If it happened after the first or second dose, this is indicative of a true allergic reaction. I would not give the exact drug again if this is the case. If, however, you were taking the antibiotic for a week or so, then developed a rash, this would mean it is what we call a "Type 4 reaction". THESE TYPES OF REACTIONS WILL NEVER MANIFEST AS ANAPHYLAXIS if re-challenged. There really isn’t much we know about cross-reactivity with late-onset reactions, but it is expected to be lower risk. You are probably only allergic to that particular drug and other members of the class can be used. Then again, we don’t know much about type 4 reaction except that they will not be life-threatening.

Hope this helps